Published online Oct 15, 2010. doi: 10.4251/wjgo.v2.i10.390
Revised: July 28, 2010
Accepted: August 4, 2010
Published online: October 15, 2010
Diarrhea is a common side effect of chemotherapy. Pseudomembranous colitis is a well known complication of antibiotic treatment that can also be observed, albeit rarely, with certain chemotherapeutic agents. We present four cases of severe colitis in patients undergoing treatment with taxane-based chemotherapy for pancreatic, lung and breast cancer. None of them had recently received antibiotics. One patient presented with a bowel perforation and three had endoscopic findings of pseudomembranous colitis. Two of these three patients had negative stool toxin assays for Clostridium difficile. In the patient presenting with perforation, an emergency left hemicolectomy was performed and the pathological findings in the colon were acute inflammation and ischemic necrosis; the other three patients were treated with oral vancomycin and/or oral or intravenous metronidazole leading to complete resolution of the symptoms. Apart from pseudomembranous colitis, we describe patients presenting with neutropenic enterocolitis as well as ischemic colitis after docetaxel use. These cases provide some insight into the spectrum and varied clinical presentations of severe colitis associated with taxane-based chemotherapy.